Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 144, NWS State College, PA

July 13, 2021McKean County, Potter County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 13, 2021, 6:19 PM EDT for McKean County, Potter County, Pennsylvania. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2021, 6:19 PM EDT (22:19 UTC)
Expired
Jul 13, 2021, 7:00 PM EDT
In force
41 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
80.0 mph

Counties McKean County, PA, Potter County, PA

The radar

The State College radar (KCCX), 100 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 6:45 PM EDTTSTM WND DMG2 E Smethport, PAMULTIPLE REPORTS OF TREES AND WIRES DOWN BETWEEN SMETHPORT AND PORT ALLEGANY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 1:37 PM EDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 610 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
610 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
907 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

822 
WUUS51 KCTP 132219
SVRCTP
PAC083-105-132300-
/O.NEW.KCTP.SV.W.0144.210713T2219Z-210713T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
619 PM EDT Tue Jul 13 2021

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Eastern McKean County in north central Pennsylvania...
  Northwestern Potter County in north central Pennsylvania...

* Until 700 PM EDT.

* At 619 PM EDT, severe thunderstorms were located along a line
  extending from near Allegany to near Coryville to near Crosby to
  near Betula, moving northeast at 40 mph.

  These are very dangerous storms.

  HAZARD...80 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely.

* Severe thunderstorms will be near...
  Coryville around 620 PM EDT.
  Port Allegany around 630 PM EDT.
  Shinglehouse and Roulette around 640 PM EDT.
  Genesee around 700 PM EDT.

Other locations impacted by these severe thunderstorms include Oswayo
and Eldred.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4200 7768 4162 7848 4163 7849 4163 7854
      4164 7854 4170 7849 4184 7851 4200 7860
TIME...MOT...LOC 2219Z 228DEG 43KT 4206 7854 4189 7845 4175 7843 4168
7848

HAIL...0.75IN
WIND...80MPH
 
$$

Jurewicz

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:33 PM EDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 13, 3:33 PM EDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service State College PA
333 PM EDT Tue Jul 13 2021

.SYNOPSIS...
An upper level ridge will remain located off of the east coast
for the rest of this week. Weakening shortwaves will push into
Pennsylvania from the west late today and again on Wednesday.
Afterward, high pressure is likely to build into the state late
in the week. A slow moving cold front will likely push south
through the region next weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Collaborated with BGM and WPC to issue a Flash Flood Watch
through 04Z Wed across several of our NE counties where 1 hour
FFG values are 1 inch or less. Shortly afterward, we were
blanketed by Severe TSRA Watch #375.

Heating of the very moist, unstable air mass has fueled a
gradual increase of deepening convection, which was initially
focused primarily along the elevated heat source along the spine
of the Appalachians and along a boundary of strong differential
heating at the edge of the stratus deck across our far East/SE
zones.

Increasing large scale forcing ahead of a shortwave approaching
from the Ohio Valley should lead to increasing coverage late in
the day and into the evening hours. Latest HREF supports the
highest POPs in vicinity of a weak and shallow warm/quasi-stnry
front (with an easterly flow and marine layer to its east) where
pwats around 2 inches are progged. This front is also marked by
a strong differential heating boundary with widespread stratus
to its east through Poconos and Lehigh Valley.

The high- pwat air, combined with moderate to high instability,
should result in locally heavy downpours and the potential of
localized flooding. The wettest members of the 00Z HREF indicate
the potential of 2-3 inches in a few spots of the central
mountains and Middle Susq Valley.

Increasing winds aloft ahead of approaching shortwave will lead
to respectable deep layer shear late in the day and evening,
supporting a few supercells and even the chance of a tornado,
where low level shear is enhanced near warm front over the Susq
Valley. The highest HREF UH and greatest mesocyclone potential
lie across the Middle Susq Valley.

850mb temps near 18C should translate to high temps in the low
90s across the Lower Susq Valley today. Further north and west,
early afternoon convection is likely to hold readings in the
80s. Heat indices may touch 100F in a few spots of the Lower
Susq Valley, but feel widespread 100+ readings are unlikely, so
no heat advisory planned at this time.

Evening convection should diminish in coverage/intensity late
this evening, as boundary layer cools. Focus for lingering late
night showers should be over the northwest part of the state,
closest to weakening shortwave lifting through the eastern Grt
Lks. Otherwise, expect light wind, partly cloudy skies and wet
ground should promote patchy late night fog.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
A second shortwave is progged to lift across central Pa during
peak heating Wednesday, supporting another round of PM
convection. In general, the mid level wind fields and deep layer
shear look fairly weak. However, moderate cape and slightly more
impressive kinematic profiles over the Susq Valley could
support isolated damaging wind gusts in that part of the state during
the afternoon. Ensemble 850/2m temp plumes indicate Wednesday
will be several degrees cooler than today with highs ranging
from the upper 70s to upper 80s from northwest to southeast.

Clearing skies and light wind associated with arrival of surface
ridge should once again promote areas of valley fog Wednesday
night.

Ridging at the surface and aloft should result in fair and
slightly less humid weather for most of the region Thursday.
However, can't rule out an isolated PM tstorm over the northwest
in association with falling heights and low level moisture
return ahead of upstream trough over the Grt Lks. Mostly sunny
skies and ensemble mean 850mb temps near 17C should support
highs ranging from the low 80s to low 90s from northwest to
southeast.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Thursday is the only day this week that will see a break in the
active trend. Thursday will be mainly dry and sunny, only the
small chance for a stray shower over the northwest. The upper-
level trough is very slow to move out of the region, and more
chances for afternoon and evening showers and thunderstorms
return for Friday and the weekend. Models are producing a slow-
moving cold front that will move NW to SE over the region Friday
through Sunday. Warm, moist air will continue to be plentiful
into the weekend. Flooding will still remain a concern for areas
that have received heavy rainfall from previous storms as the
ground is already saturated.

We may see some relief from the active weather early next week
(Tuesday at this point) as drier air moves in from the north
and surface high pressure builds in.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Low stratus with IFR to LIFR will linger for the next few hours
northeast of a KSEG to KMDT and KMUI line, which resides on the
cool side of a shallow stationary/warm frontal boundary with a
light eastern flow of marine air off the Western Atlantic.

Conditions will gradually improve to mainly MVFR there for the
late afternoon while generally VFR persists elsewhere across
much of Central PA.

Another round or two of SHRA/TSRA will take place this
afternoon and evening. Have included VCTS mention for all sites
given the high likelihood of storms this afternoon/early
evening.

Outlook...

Wed...A.M. low cigs/vis. Locally heavy showers and t-storms
with restrictions likely during the afternoon.

Thu-Sat...Isolated to scattered P.M. showers/t-storms.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight EDT tonight for PAZ037-041-
042-046-049>053.

&&

SYNOPSIS...Lambert
NEAR TERM...Lambert
SHORT TERM...Lambert/Fitzgerald
LONG TERM...Gutierrez
AVIATION...Guseman/Lambert
Hazardous weather outlook, Jul 13, 2:00 PM EDT, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
200 PM EDT Tue Jul 13 2021

PAZ037-041-042-046-049>053-141800-
Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Union-Snyder-
Montour-Northumberland-Columbia-
200 PM EDT Tue Jul 13 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...SEVERE THUNDERSTORM WATCH 375 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated strong to severe thunderstorms with gusty winds are
possible Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010>012-017>019-024>028-033>036-045-056>059-063>066-
141800-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Southern Clinton-Perry-
Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
200 PM EDT Tue Jul 13 2021

...SEVERE THUNDERSTORM WATCH 375 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated strong to severe thunderstorms with gusty winds are
possible Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Lambert

In the hours before

Special weather statement, Jul 13, 5:56 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service State College PA
556 PM EDT Tue Jul 13 2021

PAZ017-132230-
Clearfield PA-
556 PM EDT Tue Jul 13 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CLEARFIELD COUNTY UNTIL
630 PM EDT...

At 556 PM EDT, Doppler radar indicated a strong thunderstorm 7 miles
southwest of Rockton, moving northeast at 40 mph.

Pea size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
DuBois, Sandy, Penfield, Rockton, Parker Dam State Park, Sykesville,
Falls Creek, Troutville, Treasure Lake and Penn State Dubois.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4114 7880 4120 7877 4120 7870 4122 7865
      4125 7864 4124 7847 4090 7871 4094 7881
TIME...MOT...LOC 2156Z 203DEG 36KT 4100 7874

Banghoff
Local storm report, Jul 13, 5:57 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
557 PM EDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     2 ESE LUDLOW            41.72N 78.92W
07/13/2021                   MCKEAN             PA   PUBLIC

            MULTIPLE TREES BLOCKING ROADWAY ALONG ROUTE
            6.

&&

AW
Local storm report, Jul 13, 6:03 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
603 PM EDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TSTM WND DMG     2 S MEYERSDALE          39.78N 79.03W
07/13/2021                   SOMERSET           PA   911 CALL CENTER

            TREES DOWN.

&&

AW
Local storm report, Jul 13, 6:09 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
609 PM EDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     TSTM WND DMG     2 NNW CLEARFIELD        41.04N 78.46W
07/13/2021                   CLEARFIELD         PA   911 CALL CENTER

            TREES DOWN ACROSS ROAD.

&&

AW
Local storm report, Jul 13, 6:14 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
614 PM EDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     TSTM WND DMG     DUBOIS                  41.12N 78.76W
07/13/2021                   CLEARFIELD         PA   PUBLIC

            POWER POLE SNAPPED IN HALF. OTHER REPORTS OF
            TREES ACROSS ROAD IN AREA.

&&

AW
Local storm report, Jul 13, 6:16 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
616 PM EDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     1 NNW DUBOIS            41.13N 78.76W
07/13/2021                   CLEARFIELD         PA   911 CALL CENTER

            LARGE TREE FELL ON GARAGE.

&&

AW

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 8:26 PM EDTAreal Flood AdvisoryCTPTioga2 hr
Jul 12, 8:50 PM EDTAreal Flood AdvisoryCTPLycoming, Sullivan2 hr
Jul 12, 9:47 PM EDTAreal Flood AdvisoryCTPSullivan118 min
Jul 12, 11:21 PM EDTSpecial Weather StatementCTPYork24 min
Jul 12, 11:52 PM EDTSpecial Weather StatementCTPAdams, Lancaster, Lebanon, York23 min
Jul 13, 12:53 AM EDTSpecial Weather StatementCTPLebanon22 min
Jul 13, 1:31 AM EDTSpecial Weather StatementCTPSchuylkill29 min
Jul 13, 2:02 AM EDTSpecial Weather StatementCTPSchuylkill28 min
Jul 13, 12:39 PM EDTFlash Flood WatchCTPColumbia, Lycoming, Montour, Northumberland, Snyder, Sullivan and 2 more11 hr
Jul 13, 4:18 PM EDTSpecial Weather StatementCTPSomerset42 min
Jul 13, 4:31 PM EDTAreal Flood AdvisoryCTPTioga119 min
Jul 13, 4:34 PM EDTSevere Thunderstorm WarningCTPSomerset41 min
Jul 13, 4:35 PM EDTSevere Thunderstorm WarningCTPWarren55 min
Jul 13, 4:38 PM EDTAreal Flood AdvisoryCTPSomerset3 hr
Jul 13, 5:14 PM EDTSpecial Weather StatementCTPSomerset46 min
Jul 13, 5:23 PM EDTSevere Thunderstorm WarningCTPElk, McKean, Warren52 min
Jul 13, 5:35 PM EDTSpecial Weather StatementCTPClearfield40 min
Jul 13, 5:38 PM EDTSevere Thunderstorm WarningCTPBedford, Somerset41 min
Jul 13, 5:49 PM EDTSevere Thunderstorm WarningCTPCameron, Centre, Clearfield, Clinton, Potter56 min
Jul 13, 5:53 PM EDTSevere Thunderstorm WarningCTPCameron, Clearfield, Elk67 min
Jul 13, 5:56 PM EDTSpecial Weather StatementCTPClearfield34 min
Jul 13, 6:01 PM EDTSevere Thunderstorm WarningCTPBedford, Blair, Cambria, Clearfield59 min
Jul 13, 6:07 PM EDTSevere Thunderstorm WarningCTPClearfield, Elk38 min
Jul 13, 6:27 PM EDTSevere Thunderstorm WarningCTPSomerset37 min
Jul 13, 6:33 PM EDTSpecial Weather StatementCTPClearfield27 min
Jul 13, 6:35 PM EDTSpecial Weather StatementCTPHuntingdon40 min
Jul 13, 6:43 PM EDTSevere Thunderstorm WarningCTPClinton, Potter, Tioga47 min
Jul 13, 6:46 PM EDTSevere Thunderstorm WarningCTPBlair, Centre, Clearfield44 min
Jul 13, 6:46 PM EDTSevere Thunderstorm WarningCTPBlair, Huntingdon44 min
Jul 13, 6:54 PM EDTAreal Flood AdvisoryCTPCameron, Clearfield, Clinton3 hr
Jul 13, 6:59 PM EDTSevere Thunderstorm WarningCTPPotter61 min
Jul 13, 7:01 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton44 min
Jul 13, 7:07 PM EDTSpecial Weather StatementCTPClinton23 min
Jul 13, 7:08 PM EDTSpecial Weather StatementCTPSomerset37 min
Jul 13, 7:16 PM EDTSevere Thunderstorm WarningCTPCentre, Huntingdon, Mifflin44 min
Jul 13, 7:26 PM EDTSevere Thunderstorm WarningCTPLycoming, Tioga64 min
Jul 13, 7:29 PM EDTAreal Flood AdvisoryCTPCentre, Clinton3 hr
Jul 13, 7:44 PM EDTSevere Thunderstorm WarningCTPClinton, Lycoming, Tioga61 min
Jul 13, 7:55 PM EDTFlash Flood WarningCTPLycoming, Tioga2 hr
Jul 13, 7:58 PM EDTAreal Flood AdvisoryCTPCentre, Clinton2 hr
Jul 13, 7:59 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton, Mifflin, Snyder, Union46 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.